Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 11:51 PM EST for Leslie County, Perry County, Kentucky. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 11:51 PM EST (04:51 UTC)
- Expired
- Mar 29, 1997, 12:55 AM EST
- In force
- 64 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Leslie County, KY, Perry County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:56 PM EST | Hail 1.75 | Thousandsticks, KY | |
| Mar 29, 12:30 AM EST | Hail 0.88 | Hyden, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 11:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 290452 RRA TORJKL KYC131-193-290555- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 1151 PM EST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1255 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...LESLIE ...PERRY AT 1147 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM HINDMAN TO HAZARD TO THOUSANDSTICKS...ALONG THE DANIEL BOONE PARKWAY. THE STORMS WERE MOVING EAST AT 40 MPH AND WILL PRODUCE WINDS IN EXCESS OF 55 MPH AND POSSIBLY LARGE HAIL. TOWNS IN THE PATH OF THESE STORMS INCLUDE HYDEN AND HAZARD. THIS WILL BE THE SECOND SEVERE STORM TO AFFECT HAZARD AND THIS WARNING SERVES TO EXTEND THE PREVIOUS WARNING FOR PERRY COUNTY. WE HAVE RECEIVED A REPORT FROM THE STATE POLICE OF A TORNADO ALONG THE DANIEL BOONE PARKWAY EAST OF HYDEN AND WEST OF HAZARD AT 1150 PM. THIS WARNING UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING JUST ISSUED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. & INGRAM/BALLARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:17 PM EST, 8 hours 34 minutes earlier.
Area forecast discussion, Mar 28, 3:17 PM EST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 315 PM EST FRI MAR 28 1997 FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED. THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP MOISTURE AND SHARP BAROCLINIC AREA. FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER. I COULD BE WRONG. JKL 50/61/39 +62 LOZ 49/62/37 +52 LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Rockcastle | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Wayne | 59 min |
| Mar 28, 8:46 PM EST | Tornado Warning | JKL | Powell | 59 min |
| Mar 28, 10:09 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 51 min |
| Mar 28, 10:30 PM EST | Tornado Warning | JKL | Laurel | 60 min |
| Mar 28, 10:34 PM EST | Severe Thunderstorm Warning | JKL | Clay | 61 min |
| Mar 28, 10:37 PM EST | Severe Thunderstorm Warning | JKL | Owsley | 63 min |
| Mar 28, 10:52 PM EST | Severe Thunderstorm Warning | JKL | Bath, Fleming | 53 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 62 min |
| Mar 28, 10:53 PM EST | Severe Thunderstorm Warning | JKL | Breathitt | 62 min |
| Mar 28, 11:37 PM EST | Severe Thunderstorm Warning | JKL | Knott | 63 min |
| Mar 28, 11:49 PM EST | Severe Thunderstorm Warning | JKL | Leslie, Perry | 61 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Clay, Knox | 62 min |
| Mar 28, 11:58 PM EST | Severe Thunderstorm Warning | JKL | Whitley | 62 min |
| Mar 29, 12:46 AM EST | Severe Thunderstorm Warning | JKL | Harlan, Letcher | 59 min |
| Mar 29, 1:10 AM EST | Severe Thunderstorm Warning | JKL | Pike | 50 min |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.